Excessive Yawning During Escitalopram Therapy in a Rwandan Woman with Co-Morbid Depression and Post-Traumatic Stress Disorder: A Case Report.
Melissa Lowan Gihozo, Jean Pierre Gafaranga
✦ AI-curated · Sources linked
Case in brief
A 44-year-old woman from rural Rwanda with severe depression and comorbid post-traumatic stress disorder developed markedly increased yawning three days after starting escitalopram 10 mg daily—about six episodes every 15 minutes throughout the day. Her sleep and mood had begun to improve slightly. Medical, neurological and sleep-related causes, as well as concurrent short-term diazepam use, were considered unlikely. A Naranjo score of 5 supported a probable adverse drug reaction. Escitalopram was continued in view of emerging benefit, and yawning had decreased substantially at two-week follow-up.
What made this case unusual
The yawning was unusually frequent and began soon after escitalopram initiation, while the patient’s mood and sleep were starting to improve. The report also documents this adverse effect in a Rwandan patient, a setting the authors describe as under-reported.
Diagnostic / clinical pearl
When excessive yawning begins soon after escitalopram initiation, consider an adverse drug reaction after assessing plausible medical, neurological and sleep-related causes and other medications.
Why it matters
Recognizing this potentially distressing effect may help avoid unnecessary investigations or premature discontinuation when antidepressant benefit is emerging.